Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 169, NWS Dodge City, KS

July 8, 2009Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2009, 7:56 AM CDT for Barber County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2009, 7:56 AM CDT (12:56 UTC)
Expired
Jul 8, 2009, 8:30 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 0.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1059 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 081256
SVRDDC
KSC007-081330-
/O.NEW.KDDC.SV.W.0169.090708T1256Z-090708T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
756 AM CDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 830 AM CDT

* AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  WEST OF HARDTNER...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...
  KIOWA...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3700 9835 3699 9879 3702 9886 3716 9871
      3715 9834 3701 9833
TIME...MOT...LOC 1256Z 310DEG 17KT 3702 9869

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDDC 081307
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 AM CDT WED JUL 8 2009

KSC007-081330-
/O.CON.KDDC.SV.W.0169.000000T0000Z-090708T1330Z/
BARBER KS-
807 AM CDT WED JUL 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR SOUTHEASTERN BARBER COUNTY...

AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
HARDTNER...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3700 9835 3699 9879 3702 9886 3716 9871
      3715 9834 3701 9833
TIME...MOT...LOC 1307Z 312DEG 11KT 3702 9866

$$

RITTERLING
000 
WWUS53 KDDC 081326
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 AM CDT WED JUL 8 2009

KSC007-081337-
/O.EXP.KDDC.SV.W.0169.000000T0000Z-090708T1330Z/
BARBER KS-
826 AM CDT WED JUL 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
EXPIRES AT 830 AM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN BARBER COUNTY.

LAT...LON 3700 9835 3699 9879 3702 9886 3716 9871
      3715 9834 3701 9833
TIME...MOT...LOC 1327Z 312DEG 11KT 3698 9860

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:31 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 3:31 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT WED JUL 8 2009

.DISCUSSION...

DAYS 1-2...

A SMALL BAND OF ELEVATED THUNDERSTORMS WAS PERSISTING IN THE AREA
FROM AROUND SCOTT CITY BACK INTO NORTHWEST KANSAS. THIS CONVECTION
APPEARS TO BE AIDED BY UVV DUE TO WARM ADVECTION AND ISENTROPIC LIFT.
THE NAM SHOWS THIS PRETTY WELL AND GRADUALLY MOVES THE AREA TO THE
EAST THROUGH THE EARLY MORNING HOURS. THINK THE AREA OF STORMS WILL
CONTINUE THROUGH SUNRISE SO WILL KEEP SOME ISOLD/WIDELY SCT POPS
GOING ACROSS THE NORTHEAST AND EASTERN CWA THROUGH ABOUT 15Z.

THE UPPER RIDGE CONTINUES TO BUILD OVER THE CENTRAL HIGH PLAINS THROUGH
THURSDAY. A LEE SIDE TROUGH WILL PERSIST ALONG THE KANSAS/COLORADO BORDER
THROUGH THE DAY. THE MODELS HAVE BEEN KEEPING THIS AFTERNOON AND TONIGHT
DRY AND AM INCLINED TO KEEP IT THAT WAY AS CONVERGENCE ALONG THE TROUGH
LOOKS PRETTY WEAK. IN ADDITION...SURFACE DEWPOINTS WILL BE FALLING INTO
THE 30S OVER WESTERN SECTIONS OF THE CWA THIS AFTERNOON AS DRIER AIR
FROM THE EASTERN SLOPES. THE DRIER AIR PLUS HIGH TEMPERATURES TOPPING
OUT AT OR ABOVE 100 THE NEXT FEW DAYS WILL RESULT IN RELATIVE HUMIDITY
FALLING INTO THE LOWER TEENS OVER THE SOUTHWEST PART OF THE CWA. SOME
COOL SEASON GRASSES ARE CURING OUT IN FAR SOUTHWEST KANSAS WHICH RAISES
SOME CONCERN ABOUT WILDLAND FIRES. WINDS ARE NOT EXPECTED TO BE
TOO STRONG TODAY SO DO NOT ANTICIPATE ANY FIRE WEATHER HEADLINES.
WILL MENTION THE INCREASED THREAT IN THE FWF. WILL ALSO MENTION THE
VERY WARM TEMPERATURES AND POTENTIAL FOR HEAT ADVISORY CONDITIONS
ESPECIALLY IN THE SOUTHEAST CWA.

THE MODELS HAVE BEEN FAIRLY CONSISTENT IN SHOWING A FRONTAL BOUNDARY
SLIDING SOUTH INTO WESTERN KANSAS ON THURSDAY. THERE COULD BE ENOUGH
CONVERGENCE ALONG THE FRONT TO GENERATE A FEW HIGH BASED THUNDERSTORMS
BUT AM NOT OVERLY CONFIDENT. FOR NOW WILL INCREASE POPS TO AROUND
10 PERCENT OR SO BUT LEAVE THE FORECAST DRY.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING AN UPPER
LEVEL RIDGE OF HIGH PRESSURE DOMINATING ACROSS THE CENTRAL PLAINS TO
BEGIN THE PERIOD FRIDAY BEFORE BEGINNING TO EDGE BACK TO THE WEST
INTO COLORADO AND NORTHERN NEW MEXICO BY THE END OF THE WEEKEND.
AT THE SURFACE, AN AREA OF LOW PRESSURE WILL PERSIST GENERALLY
ACROSS SOUTHEASTERN COLORADO AND SOUTHWESTERN KANSAS THROUGH THE END
OF THE WEEKEND. MEANWHILE, A WEAK COLD FRONT WILL BEGIN TO SLOWLY
PUSH SOUTH INTO WESTERN KANSAS FRIDAY BEFORE STALLING OUT SOMEWHERE
ACROSS SOUTHWEST KANSAS SATURDAY. HOWEVER, A LOW LEVEL SOUTHERLY
FLOW WILL PREVAIL ACROSS MUCH OF THE CWA THROUGH THE WEEKEND EXCEPT
FOR THE MOST NORTHERN PORTIONS OF THE FORECAST AREA, WHICH WILL BE
JUST NORTH OF THE FRONTAL BOUNDARY. AGAIN, COMBINED WITH THE UPPER
LEVEL RIDGING ALOFT, THIS WILL ALLOW FOR TEMPERATURES TO WARM UP TO
JUST ABOVE THE SEASONAL NORM GOING INTO THE WEEKEND. FOR FRIDAY,
TEMPERATURES WILL BE QUITE WARM WITH BOTH THE GFS AND ECMWF SHOWING
TEMPERATURES AT H85 RANGING IN THE LOWER 30S(C) ACROSS MUCH OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. AS A RESULT, EXPECT HIGHS FROM
AROUND 100F TO NEAR 105F ACROSS THE CWA WITH TEMPERATURES BACKING
OFF SOMEWHAT BUT REMAINING QUITE WARM THROUGH THE REMAINDER OF THE
WEEKEND. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. VERY LITTLE IN
THE WAY OF PRECIP IS EXPECTED ACROSS THE FORECAST AREA THROUGH THE
WEEKEND.

&&

AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT. OTHERWISE, A LEE SIDE
TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE COLORADO BORDER TODAY.
LIGHT SOUTHERLY WINDS THIS MORNING WILL INCREASE TO 15 TO 25KT BY
THIS AFTERNOON BEFORE AGAIN SUBSIDING OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  70 103  72 /   0  10  10  10
GCK 100  68 100  71 /  10  10  10  10
EHA 102  67 102  69 /  10  10   0   0
LBL 101  67 102  71 /  10  10   0   0
HYS  97  71 101  73 /  20  10  10  10
P28  98  73 103  75 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jul 8, 5:01 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT WED JUL 8 2009

KSZ030-031-043>046-061>066-074>081-084>090-091015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT WED JUL 8 2009 /401 AM MDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL PERSIST THROUGH THE
EARLY MORNING HOURS IN THE AREA FROM SCOTT CITY THROUGH GARDEN CITY
AND DODGE CITY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
QUARTER SIZE HAIL ALONG WITH 60 MPH WIND GUSTS. THE STORMS SHOULD
DIMINISH AFTER SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Jul 8, 4:01 AM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED JUL 8 2009

KSZ043-044-063-081000-
FINNEY-LANE-SCOTT-
401 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES...

AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SHALLOW WATER...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN NORTHWESTERN FINNEY...SOUTHERN SCOTT AND SOUTHWESTERN
LANE COUNTIES...INCLUDING THE CITY OF FRIEND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3844 10071 3803 10050 3802 10109 3828 10109
      3844 10100
TIME...MOT...LOC 0902Z 319DEG 22KT 3830 10099

JOHNSON
Local storm report, Jul 8, 5:38 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 AM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     TSTM WND GST     GARDEN CITY             37.98N 100.86W
07/08/2009  M66.00 MPH       FINNEY             KS   DEPT OF HIGHWAYS

            REPORT FROM THE KDOT SITE ON EAST SIDE OF GARDEN CITY.

&&

GERARD
Special weather statement, Jul 8, 7:34 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 AM CDT WED JUL 8 2009

KSZ090-081315-
BARBER-
734 AM CDT WED JUL 8 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...

AT 734 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF HARDTNER...MOVING SOUTHEAST AT
20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN SOUTHEASTERN BARBER COUNTY...INCLUDING THE CITIES OF
HARDTNER AND KIOWA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3700 9835 3699 9872 3699 9882 3710 9883
      3723 9868 3723 9834 3700 9834
TIME...MOT...LOC 1234Z 310DEG 17KT 3711 9867

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:04 AM CDTSpecial Weather StatementDDCGray56 min
Jul 8, 4:01 AM CDTSpecial Weather StatementDDCFinney59 min
Jul 8, 4:17 AM CDTSevere Thunderstorm WarningDDCFinney, Scott43 min
Jul 8, 4:58 AM CDTSevere Thunderstorm WarningDDCFinney, Gray27 min
Jul 8, 7:34 AM CDTSpecial Weather StatementDDCBarber41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.